Hail, Richmond
- When
- May 22, 12:45 PM EST
- Where
- Richmond County, 0.69 mi N of Rockingham Hamlet Ar
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.910, -79.770
Quarter sized hail was reported near Airport Road.
A deepening upper level trough coupled with a surface trough and warm moist low level air mass across central North Carolina caused scattered to numerous showers and thunderstorms to develop. Some of these storms became severe producing large hail and damaging winds, along with flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A deepening upper level trough coupled with a surface trough and warm moist low level air mass across central North Carolina caused scattered to numerous showers and thunderstorms to develop. Some of these storms became severe producing large hail and damaging winds, along with flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 22, 12:31 PM EST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 131 PM EDT TUE MAY 22 2012 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL MOVE SLOWLY ACROSS OUR REGION THROUGH WEDNESDAY KEEPING THE WEATHER UNSETTLED. HIGH PRESSURE WILL BUILD IN FROM THE OHIO VALLEY REGION THIS WEEKEND BRINGING HOTTER AND DRIER CONDITIONS. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 900 AM TUESDAY... ALL SCATTERED SHOWER ACTIVITY HAS CEASED OVER THE CWA THIS MORNING. MOST FOG AND LOW STRATUS HAS LIFTED ACROSS THE AREA AS WELL. THE 12Z SOUNDINGS FROM KGSO AND KRNK SHOW LITTLE CHANGE IN AIRMASS STRUCTURE AND THE FORECAST CONTINUES TO HOLD FOR THIS AFTERNOON AND INTO TONIGHT. WITH CURRENT TEMPERATURES ALREADY IN THE LOW 70S...DE-STABILIZATION WILL NOT BE A PROBLEM THIS AFTERNOON. PREVIOUS DISCUSSION FOLLOWS. -ELLIS LATER TODAY...AN UPPER LEVEL TROUGH DIGGING SOUTH TOWARD MS/AL WILL CLOSE OFF INTO A WEAK UPPER LOW OVER THE SOUTHERN APPALACHIANS BY TONIGHT. AS THE COLD POOL ALOFT...CHARACTERIZED BY 500MB TEMPS NEAR -15C...BEGINS TO MOVE ATOP THE WARM AND MOIST AIRMASS IN PLACE OVER CENTRAL NC....WE EXPECT SCATTERED TO NUMEROUS SHOWERS AND STORMS TO DEVELOP. BASED ON FORECAST HIGHS IN THE LOW TO MID 80S AND DEWPOINTS IN THE LOWER 60S...AND AIDED BY 850-500MB LAPSE RATES IN EXCESS OF -7C/KM... MOST MODELS SHOW 1000-1500 J/KG OF SBCAPE THIS AFTERNOON. SATELLITE TRENDS SUGGEST CLOUD COVER WILL NOT BE WIDESPREAD THIS MORNING...AND WITH LITTLE IN THE WAY OF A CAP AND INCREASING UPPER DIVERGENCE...SHOWERS AND STORMS COULD DEVELOP BY MIDDAY....THOUGH IT IS DIFFICULT TO PINPOINT A SOLID FOCUS FOR CONVECTION UNTIL LATE THIS AFTERNOON AND EVENING AS THE UPPER TROUGH AND ASSOCIATED DPVA SWING THROUGH UPSTATE SC TOWARD THE SOUTHERN PIEDMONT. WEAK WIND PROFILES WILL LIMIT SHEAR AND ORGANIZATION OF WHAT ARE LIKELY TO BE MULTI-CELL CLUSTERS...BUT THE ARRIVAL OF DPVA AND ITS SURFACE REFLECTION WILL PROVIDE SOME LINEAR FORCING TO FOCUS CONVECTION AFTER 21Z. THUS...A LOOSELY ORGANIZED CLUSTER OF SHOWERS AND STORM MAY DEVELOP AND PUSH EAST TOWARD THE GREATER INSTABILITY WHICH IS FORECAST TO LIE ACROSS THE SANDHILLS INTO SC. CONDITIONS WILL BE MORE FAVORABLE FOR SEVERE WEATHER TO THE SOUTHWEST OF THE CWA WHERE SPC HAS PLACED A SLIGHT RISK AREA TODAY...BUT A FEW STORMS OVER CENTRAL NC MAY BE ABLE TO PRODUCE SOME SMALL HAIL AND DAMAGING WIND GUSTS. IN ADDITION...THE AFOREMENTIONED STEEP LAPSE RATES AND PW VALUES IN THE 1.4-1.6" RANGE MAY LEAD TO ENHANCED LIGHTNING FREQUENCY WITH STRONGER STORMS. TONIGHT..AS VORTICITY CONTINUES TO ROTATE OUT OF THE BASED OF THE UPPER TROUGH...WHICH IS FORECAST TO BE OVER UPSTATE SC AT 12Z WEDNESDAY MORNING...LIFT SHOULD TRANSLATE TO THE NORTH AND EAST... LEADING TO HIGHEST POPS ACROSS THE NORTH AFTER MIDNIGHT. WITH NO CHANGE IN AIRMASS AND ABUNDANT CLOUD COVER...LOWS WILL FALL ONLY INTO THE MID 60S. THE UPPER LOW IS FORECAST TO PROGRESS VERY SLOWLY FROM SOUTHWEST TO NORTHEAST ACROSS WESTERN NC ON WEDNESDAY. WITH THE CORE OF THE COLD POOL ALOFT OVERHEAD...SHOWERS AND STORMS SHOULD DEVELOP ONCE AGAIN BY MIDDAY...THOUGH WITH GREATER COVERAGE OVER THE EAST VERSUS WEST. BETTER DEEP LAYER SHEAR MAY DEVELOP OVER THE SOUTHEAST CWA IN RESPONSE TO THE STRENGTHENING HEIGHT GRADIENT EAST OF THE UPPER LOW...WHERE MODELS SHOW 20-30KT OF 0-6KM BULK SHEAR. THUS A FEW SEVERE STORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON ALSO. WE WILL 50-60 POPS ROUGHLY EAST OF HWY 220. MODELS SHOW NO CHANGE IN 1000-850MB THICKNESSES AND FORECAST SOUNDINGS SHOW MIXING SIMILAR TO THAT ON TUESDAY...SO WE WILL KEEP HIGHS WITHIN A COUPLE DEGREES OF TUESDAYS FORECAST HIGHS...80-84 NORTHWEST TO SOUTHEAST.-SMITH && .SHORT TERM /THURSDAY THROUGH FRIDAY/... AS OF 125 PM TUESDAY... THE ONLY CHANGES TO THE FORECAST FOR THURSDAY AND FRIDAY WILL BE TO DECREASE POP FRIDAY AND RAISE TEMPS EVEN MORE THAN PREVIOUSLY FORECAST. MODELS ARE IN EXCELLENT AGREEMENT IN BUILDING MID AND UPPER LEVEL HEIGHTS QUICKLY OVER THE OHIO VALLEY... NEW ENGLAND... CENTRAL APPALACHIANS AND MID-ATLANTIC STATES THIS PERIOD. IN FACT... THE MID LEVELS ARE FORECAST TO WARM WHICH WILL INTRODUCE MID LEVEL CAPPING TO SUPPRESS CONVECTIVE DEVELOPMENT BEGINNING FRIDAY. WE WILL CONTINUE TO MENTION 20-30 POP FOR AFTERNOON AND EVENING THUNDERSTORMS THURSDAY WITH THE GRADUAL DISSIPATION OF THE CURRENT UPPER TROUGH AND RESIDUAL LOW LEVEL BOUNDARY. EXPECT INCREASING SUNSHINE THURSDAY AND FRIDAY AND WARMING TEMPS. HIGHS THURSDAY SHOULD REACH THE LOWER TO MID 80S... WARMING INTO THE MID TO UPPER 80S FRIDAY. LOWS WILL BE IN THE MID 60S. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 125 PM TUESDAY... HIGH CONFIDENCE FORECAST FOR DRY AND HOTTER CONDITIONS. MODELS BUILD THE CORE OF THE UPPER RIDGE OVER THE OHIO VALLEY INTO THE CENTRAL APPALACHIANS THIS WEEKEND INTO EARLY NEXT WEEK. WE WILL RAISE HIGHS INTO THE LOWER 90S EXCEPT NEAR 90 FOR THE NW PIEDMONT EACH DAY. THE BREAK DOWN OF THE UPPER RIDGE IS EXPECTED BY MID TO LATE NEXT WEEK. HOWEVER... TUESDAY STILL LOOKS HOT AND LIKELY DRY WITH HIGHS AGAIN IN THE LOWER 90S EXCEPT UPPER 80S NW. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 130 PM TUESDAY... CONVECTION HAS ALREADY STARTED AT EASTERN SITES THIS AFTERNOON AND THERE IS HIGH CONFIDENCE THAT THIS COVERAGE WILL INCREASE AS TEMPERATURES CLIMB INTO THE LOW TO MID 80S THIS AFTERNOON. SCATTERED THUNDERSTORMS FOR THE MOST PART WILL REMAIN SUB-SEVERE BUT ADVERSE AVIATION CONDITIONS WILL BE POSSIBLE IF STORMS ENTER THE VICINITY OF THE AIRFIELDS. SHOWER AND THUNDERSTORM ACTIVITY SHOULD END BETWEEN 1-3Z AT MOST SITES. WINDS THIS AFTERNOON WILL BE LIGHT AT 5-10 KNOTS AND MAINLY OUT OF THE SOUTH. WHILE CLOUD COVERAGE WILL INCREASE AS CONVECTION INCREASES...CEILINGS SHOULD REMAIN VFR FOR MOST OF THE 24 HOURS TAF PERIOD. THERE WILL HOWEVER BE A BRIEF CHANCE FOR SOME IFR/LIFR CEILINGS FROM 9-12Z AT ALL STATIONS BUT CONFIDENCE IS VERY LOW IN THIS AT THIS TIME. ALONG WITH THE LOW CEILINGS SOME MVFR VISIBILITIES ARE ALSO POSSIBLE DURING THE SAME TIME FRAME. FOR WEDNESDAY EXPECT WINDS TO REMAIN LIGHT OUT OF THE SOUTH. THERE WILL ONCE AGAIN BE A CHANCE FOR SHOWERS AND THUNDERSTORMS WEDNESDAY AFTERNOON BUT HAVE LEFT THEM OUT OF THE TAFS AT THIS TIME. LOOKING AHEAD HIGH PRESSURE WILL MOVE IN FOR THE END OF THE WEEK AND REMAIN OVERHEAD INTO EARLY NEXT WEEK. AVIATION CONDITIONS SHOULD REMAIN LARGELY VFR DURING THIS TIME. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BADGETT NEAR TERM...ELLIS/SMITH SHORT TERM...BADGETT LONG TERM...BADGETT AVIATION...ELLIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 417 AM EDT TUE MAY 22 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-230830- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 417 AM EDT TUE MAY 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS THIS AFTERNOON WILL BECOME MORE NUMEROUS OVER THE WESTERN PIEDMONT LATE IN THE AFTERNOON... SPREADING EASTWARD ACROSS ALL OF CENTRAL NORTH CAROLINA INTO THE EVENING HOURS. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THE STRONGER STORMS. WIND GUSTS TO NEAR 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE. THE RISK OF STRONG TO SEVERE STORMS WILL BE GREATEST OVER THE SOUTHERN PIEDMONT AND SANDHILLS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED ON WEDNESDAY. THE PRIMARY THREATS WITH THESE STORMS WILL BE FROM LOCALLY HEAVY RAIN... SMALL HAIL... AND FREQUENT CLOUD TO GROUND LIGHTNING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1233 PM EDT TUE MAY 22 2012
NCZ089-221730-
SAMPSON-
1233 PM EDT TUE MAY 22 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON COUNTY THROUGH 130
PM EDT...
AT 1233 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
TURKEY...OR ABOUT 6 MILES SOUTHWEST OF WARSAW...MOVING NORTHEAST AT
10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL EASTERN
SAMPSON COUNTY.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RURAL EASTERN SAMPSON
COUNTY.
HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
&&
LAT...LON 3470 7838 3474 7839 3477 7843 3481 7846
3484 7850 3486 7850 3488 7852 3506 7816
3505 7815 3489 7814 3477 7818 3469 7836
TIME...MOT...LOC 1633Z 244DEG 9KT 3494 7816
ELLISSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1233 PM EDT TUE MAY 22 2012
NCZ010-011-026>028-043-078-221730-
EDGECOMBE-FRANKLIN-HALIFAX-NASH-WARREN-WAYNE-WILSON-
1233 PM EDT TUE MAY 22 2012
...SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE
NORTHERN COASTAL PLAIN THROUGH MID-AFTERNOON...
AT 1229 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BATTLEBORO...OR ABOUT OVER ROCKY MOUNT...MOVING EAST AT 15 MPH.
OTHER STRONG THUNDERSTORMS EXTENDED FROM ROANOKE RAPIDS TO ENFIELD.
THESE THUNDERSTORMS WILL AFFECT MUCH OF HALIFAX... EDGECOMBE... AND
NORTHERN NASH COUNTIES INCLUDING ROCKY MOUNT... TARBORO... AND
HALIFAX THROUGH 200 PM.
HAZARDS INCLUDE...
GUSTY WINDS TO 40 MPH
VERY HEAVY RAIN OF 1 TO 1.5 INCHES IN 30 MINUTES.
DEADLY CLOUD TO GROUND LIGHTNING.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 116 AND 160.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3655 7807 3622 7738 3619 7734 3608 7731
3600 7740 3589 7734 3552 7788 3574 7822
3576 7822 3575 7824 3584 7827
TIME...MOT...LOC 1629Z 257DEG 13KT 3600 7772
BADGETTThe Raleigh/Durham radar (KRAX), 143 km away, was scanning. The volume nearest the first event began at 17:45 UTC.
19 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Quarter sized hail was reported near Airport Road.
Dime sized hail was reported near East Washington Road.
Penny sized hail was reported near McDougald Road.
Penny sized hail was reported near the intersection of McDougald Road and Taras Lane.
A large portion of a tree was reported down just off of United States Highway 220.
Dime sized hail was reported near Roseboro Highway.
Quarter sized hail was reported near North Carolina Highway 902.
Quarter sized hail was reported along Carolina Drive.
Nickel sized hail was reported along Interstate 95 near mile marker 77.
Dime sized hail was reported near North Carolina Highway 242.
Quarter sized hail was reported near the intersection North Carolina Highway 50 and 96.
Quarter sized hail was reported near Webb Mill Road.
Quarter sized hail was reported at United States Highway 701 and Stricklands Crossroads Road.
Quarter sized hail was reported near Maxwell Road.
Quarter sized hail was reported at North Center Street and Doctor Donnie Jones Junior Boulevard.
Penny sized hail was reported covering the ground near Rains Crossroads Road.
Quarter sized hail was reported covering the ground along Interstate 85 near mile marker 184.
Penny sized hail was reported near Interstate 85 at mile marker 186.
One tree was reported down on Old Salisbury Road.
One tree was reported down on Herlocker Road.
Four trees were reported down in the Roberdell area of Rockingham.
Penny sized hail was reported in downtown Rockingham.
Penny sized hail was reported near United States Highway 421 near exit 242.
One tree was reported down on Robinhood Road and one tree was reported down on Buena Vista Road.
Numerous trees were reported down across southwestern portions of Randolph County.
Flooding was reported on Lowder Road near United States Highway 52.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384745, 384747, 384748, 384776, 384767, 384749, 384750, 384755, 384751, 384752, 384754, 384757, 384756, 384759, 384761, 384760, 384763, 384762, 384769, 384770, 384771, 384765, 384766, 384774, 384768, 384744.